On the Tuesday before Christmas in the lobby of the Bluffton Branch Library, about a dozen people gathered for a non-festive reason: To learn how to reverse the effects of a drug overdose.
Tony “Pops” Roberts, a former paramedic in Virginia who now runs with the Lady’s Island-St. Helena Fire District, and Amanda, a peer support specialist, are members of the First Responders Project, part of the Beaufort County Alcohol and Drug Abuse Department. The pair were conducting a free training class in the application of the Narcan nasal spray to anyone who showed up.
“What we do is we respond to opioid overdoses in the county. We’re trying to get those people into recovery, find out why they’re using drugs, and then we move on to try and get them help,” said Roberts. “The biggest thing that we do with this is we try to get Narcan out into the community.”
Narcan – also known as Naloxone – is a first-aid medicine that quickly reverses an opioid overdose. It can restore normal breathing, lasting about 15 minutes per dose, enough time in Beaufort County for first responders to arrive on the scene to administer further interventions.
Most of the attendees were people worried about their grandchildren.
“I’m here because I have grandchildren, and I’m worried about them,” said Chuck Dulcie. “I have 10 grandchildren and three great-grandchildren. I think this information is going to be helpful.”
When Lorraine Harrison saw the event pop up on Facebook. She put it on her calendar right away.
“I’m worried about my grandchildren. I wasn’t going to miss this,” she said.
Amanda said the six-member team frequently presents this program in schools, churches, the YMCA and anywhere else for groups that want the information. The mother of 17- and 8-year-old sons is just as concerned about what her children might encounter, especially when it comes to sharing lunches, candy and everything else.
“That was my jam for Halloween. (Drugs can be) disguised as Skittles, Smarties, any type of other candy. I tell my kid, ‘No matter what, you don’t take candy from other people. I would rather buy you a big bag of sugar mess and let you run up and down my house, rather than pass away from opioid overdose,’” she said.
“The biggest issue that we have with what’s going on right now is that this is making its way into our communities through what we would consider to be legal drugs. These people are manufacturing these things in the basement of their houses. And what they’re doing is they’re finding a way to put these things into Tylenol, Advil, to make these things look like they’re Xanax or something that’s familiar to us,” Roberts said.
He told the audience that not long ago a resident complained of a headache to a co-worker, who gave the woman what she thought was two Tylenol. If her daughter had not found her nearly unresponsive, the woman would have died. It’s one example of why people need to be sure of the source of what they are taking, eating or drinking.
“If you didn’t open the seal on the bottle yourself, or it’s not somebody that you implicitly trust with your life, be very careful,” Roberts said. “If you dump a salt shaker out on the table and pick up one grain of salt, it only takes that much fentanyl to kill you.”
Amanda passed around a model of the Narcan nasal spray as she explained how to administer the dose. Those in attendance were given a free box of Narcan and were instructed in how to apply the nasal medicine should they come upon someone who appeared to have a drug overdose.
“I’m going to quickly open the front because in the midst of an emergency, sometimes you forget,” Amanda said. The directions are printed on the inside of the box, but before reading them, she said, “we’re going to call 911. Before we even administer this medication, we know that the EMS/fire is positioned in this county so within two to six minutes, they should be arriving.”
The next step is to examine the individual in distress by looking in their eyes.
“If their pupils are pinpointed – and you can tell the difference between a pinpoint and a regular pupil – we’re going to give them a sternum rub with our knuckles,” said Amanda. “And I don’t know if any of you have had your chest rubbed (like that), but it hurts. If they’re going to be okay, they’re going to say, ‘Get off me, crazy, that hurts.’”
In many cases, the individual’s fingertips and the inside of their lips will be blue from lack of oxygen. That’s when one should pull the applicator out of the box, insert the tip in their nostril and firmly push the button at the bottom. This will spray the medicine into their nostrils and normal breathing should return.
Immediately turn the person onto their side because most likely, Amanda said, the person will throw up, and if they aspirate or breathe their own vomit, that becomes an additional problem.
Because opioids are so prevalent in prescription medicines, addiction can grasp anyone, including people like Amanda.
“I am in long-term recovery, and my story didn’t begin in the street. I had signs of blood clots in my lungs, and they were pushing pain medication. I stayed in ICU for two weeks, and it was there that the chemical took up my body. I was, for lack of better words, dependent upon it,” she said. “I have five years in recovery, so every day if I meet people, I’m able to understand what they’re going through.”
Another surprising factor, said Roberts, is the number of drug overdoses in the population of people age 55 and older.
“We see it in retirement communities. It’s accidental. My father has dementia, and I can tell you I have to regulate his medicine every day,” Roberts said, because his father forgets when he has already taken it. “Or my mother has had surgery … and she’s had this pain medicine she says isn’t working. I tell her all the time that the last thing that’s going to happen is somebody in my family having an overdose.”
Nancy and Gene Horkay came for the information and were looking for ways to help.
“We’re kind of Good Samaritans where, you know, we’ve pulled people out of burning cars, and found people on the ground, on the street. And this could be a lifesaver if we ran into somebody with that kind of a condition,” said Gene Horkay. “We didn’t know about this stuff years ago. Maybe somebody just got hurt, so that was easy. But if somebody’s got drugs in them, without this they’re dead.”
Nancy said it was an opportunity to separate fact from fiction.
“What’s the real thing? Is that what I’m seeing on TV? How close to the truth is it?” she said. “Now we know the reality of Narcan.”
As for being that Good Samaritan, Roberts and Amanda said that anyone administering the Narcan was protected by South Carolina’s Good Samaritan Laws (SC Codes 15-1-310 and 44-130-50).
“If you choose to use it, as long as it’s in good faith, you are perfectly protected by the Good Samaritan Law. If you choose not to use the Narcan, you are also still protected. That is your choice one way or the other,” said Roberts. “As Amanda said, we always tell everybody call 911 first. You want to make sure that the cavalry, as I call it, is coming.”
For more information on how to get the First Responders Project to give a presentation and training, or for individual training, information, and how to get a free kit, call 843-255-6020.
Gwyneth J. Saunders is a veteran journalist and freelance writer living in Bluffton.